Vasodilator function is reported to be reduced in rheumatoid arthritis (RA), and is considered an early sign of vascular dysfunction, which is normalised by TNF inhibitors (TNFi). To optimise cost-effectiveness, tapering or interruption of TNFi therapy in established RA patients is advocated. We explored whether cessation of TNFi results in impaired vasodilator function and whether this relates to the development of a Disease Activity Score (DAS28)-based flare. Forty-one patients were assessed for eligibility as RA with at least 12 months of low disease activity (based on 28 joint counts); 35 enrolled into the randomised study: 8 were randomised to continue, 27 to stopping TNFi. Forearm vasodilation to acetylcholine (ACh) and sodium nitroprusside (SNP) was assessed before cessation of TNFi therapy (visit 1) and 6 months after (dis)continuation of TNFi or at flare (based on DAS28) whichever came first (visit 2). None of the patients who continued their TNFi therapy flared. Eight out of 22 patients who stopped TNFi therapy flared. The vasodilator response to ACh and SNP was reduced significantly in patients who experienced a flare of RA: In patients who did not experience a flare, the vasodilator response to ACh or SNP was not significantly affected. Vasodilator function is reduced after cessation of TNFi, but only when RA reactivates, indicating that early vasodilator dysfunction is a consequence rather than a cause of systemic inflammation in RA and not specifically related to inhibition of TNFα signalling. Without close monitoring, microvascular damage can occur after TNFi interruption with potential devastating implications for cardiovascular health. Trial registration: NCT02130076

Additional Metadata
Keywords Endothelial vasodilation, Flow mediated vasodilation, Rheumatoid arthritis, Stopping TNF inhibitor, TNF inhibitors, Vascular smooth cells, Vasodilator function
Persistent URL dx.doi.org/10.1007/s10067-017-3961-6, hdl.handle.net/1765/103940
Journal Clinical Rheumatology
Citation
Rongen, G.A, van Ingen, I. (Iris), Kok, M.R, Vonkeman, H.E, Janssen, M, & Jansen, T.L. (Tim L.). (2018). Vasodilator function worsens after cessation of tumour necrosis factor inhibitor therapy in patients with rheumatoid arthritis only if a flare occurs. Clinical Rheumatology, 1–8. doi:10.1007/s10067-017-3961-6